BACKGROUND: Tamoxifen may induce uterine abnormalities of clinical concern. Our aim was to compare early uterine changes occurring in postmenopausal breast cancer patients treated in first-line with tamoxifen or third generation aromatase inhibitors. We also assessed the effect of aromatase inhibitors on tamoxifen-induced uterine changes. PATIENTS AND METHODS: Seventy-seven consecutive postmenopausal breast cancer patients scheduled to start endocrine treatment were included in this prospective study. Transvaginal ultrasonography (TVUS) was carried out before and after 3 months of therapy. No interventions were done on pre-existing asymptomatic uterine abnormalities seen on baseline sonography. RESULTS: After 3 months of therapy, tamoxifen significantly increased endometrial thickness and uterine volume. Additionally, tamoxifen induced endometrial cysts and polyps, and increased the size of pre-existing fibroids. In contrast, aromatase inhibitors did not stimulate endometrial growth and were not associated with endometrial pathologies seen under tamoxifen. Furthermore, aromatase inhibitors decreased endometrial thickness and uterine volume in patients previously treated with tamoxifen. CONCLUSIONS: Our study demonstrates that tamoxifen induces uterine abnormalities from as early as 3 months of therapy. In contrast, these abnormalities are not seen in patients on aromatase inhibitors. Furthermore, our data indicate that tamoxifen therapy followed by an aromatase inhibitor may lead to a reduction in endometrial pathologies associated with tamoxifen.